On This Page:
Klonopin (clonazepam) is a powerful sedative drug that produces a short state of calm. That pleasure comes with a price, because Klonopin is highly addictive. Withdrawal from Klonopin can be very dangerous without medical supervision or assistance.1 For this reason, inpatient addiction treatment can provide the safest, most effective detox from Klonopin and other benzodiazepine drugs.
Dangers of Klonopin Withdrawal
Klonopin can lead to addiction even if it is taken as prescribed. People who use this drug often build a tolerance to it, which prompts the Klonopin user to take more of this drug in order to feel the original effects. Studies show that up to 45% of Klonopin-prescribed patients go on to experience withdrawal symptoms.2An even bigger chance of dependence and addiction occurs when Klonopin is used illegally.
Klonopin withdrawal is similar to withdrawal symptoms associated with other benzodiazepine drugs, such as Xanax and Valium. Without support or medical assistance, Klonopin withdrawal may result in a number of dangerous side-effects, including:
- Sleep difficulties and nightmares
- Increased anxiety and tension
- Irritability and anger
- Panic attacks
- Shaking and hand tremor
- Sweating and light-headedness
- Nausea and digestive distress
- Psychotic reactions1
The last two symptoms — seizures and psychotic reactions — are particularly dangerous, and may lead to greater health risks and a strong temptation to use Klonopin again. These more severe symptoms can become life-threatening.
Formal rehab treatment programs help ease the discomfort and dangers of Klonopin withdrawal. Patients may feel a little anxious and nervous, for example, and sleep might be hard to come by during detox. They might also feel slightly jittery and restless, but they will also benefit from a safer, healthier detox process.
“Seventeen years. That is how long I’ve battled benzodiazepines and other drugs. I started partying when I was young. I was listless and bored and had no clue who I was or who I wanted to be… I will have 90 days being drug free, and for the first time it is by my own choice… The moral of my story? If I can do it, so can anyone.” Jennifer V. of Heroes in Recovery
Safe Options for Clonazepam Detox
The best way for anyone to recover from a Klonopin addiction involves enrolling in a professional treatment program. There’s no need to get sober before entering treatment. In fact, that’s not preferable. Instead, people should enter the program with the drug still active inside their bodies.
Then, medical professionals can design a tapering program that will result in lasting sobriety and wellness. Each week, the dose of drugs the person has been taking might grow smaller and smaller, until the person is finally taking no drugs at all.
The speed at which this tapering process takes place is deeply dependent on the amount of Klonopin the person has been taking. Someone who has an extensive substance use or benzodiazepine use history might be accustomed to taking large doses of Klonopin on a daily basis and might have to recover from previous extensive damage. A person like this might need two or even three months in order to withdraw completely. On the other hand, someone new to Klonopin might only need a few weeks to walk through the same process.
Entering treatment without preconceived notions about the timeframe can help to ensure that no rushing takes place.
It’s reasonable for people to be worried when they enter a detox program for Klonopin. It’s important to remember that the medical professionals who run these programs have the expertise required to ensure that things run smoothly. With this kind of help, there’s no need to be afraid.
If you’d like to get started on a healthy Klonopin withdrawal process, please call us at 706-914-2327. Our recovery professionals can answer your questions and help you or your family find healing today.
1 H. Pétursson. The benzodiazepine withdrawal syndrome. Addiction. 1994 Nov; 89(11): 1455–1459. Web. Accessed 28 Jul 2017.
2 Tyrer, P., Rutherford, D., Huggett, T. Benzodiazepine Withdrawal Symptoms and Propanolol. The Lancet. Vol 317, Issue 8219, 7 March 1981, Pages 520-522. Web. Accessed 28 Jul 2017.